Alert archive / Michigan / Wind Advisories in 2025
Wind Advisory 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Mar 14, 2025, 3:34 PM EDT for 23 counties in Michigan. It took effect at Mar 15, 2025, 2:00 AM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2025, 3:34 PM EDT (19:34 UTC)
- In effect from
- Mar 15, 2025, 2:00 AM EDT
- Expired
- Mar 15, 2025, 8:00 PM EDT
- In force
- 18 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2209 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
262 WWUS73 KGRR 141934 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 334 PM EDT Fri Mar 14 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150300- /O.NEW.KGRR.WI.Y.0005.250315T0600Z-250316T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Battle Creek, Hastings, Grand Haven, Holland, Grand Rapids, Ludington, Charlotte, St. Johns, Jackson, Hart, Jenison, South Haven, Fremont, Reed City, Lansing, Alma, Baldwin, Ionia, Big Rapids, Muskegon, Kalamazoo, Mount Pleasant, Greenville, and Clare 334 PM EDT Fri Mar 14 2025 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of central, south central, southwest, and west central Michigan. * WHEN...From 2 AM to 8 PM EDT Saturday. * IMPACTS...Gusty winds will develop overnight as a line of showers and embedded thunderstorms move through. After a brief break toward daybreak Saturday, winds will increase once again, and linger into the evening hours. The winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NJJ
5 follow-up statements
638 WWUS73 KGRR 150115 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 915 PM EDT Fri Mar 14 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150915- /O.CON.KGRR.WI.Y.0005.250315T0600Z-250316T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Muskegon, Jenison, Mount Pleasant, St. Johns, Baldwin, Clare, Jackson, Greenville, Lansing, South Haven, Reed City, Ludington, Alma, Big Rapids, Fremont, Hastings, Grand Rapids, Grand Haven, Hart, Charlotte, Kalamazoo, Holland, Battle Creek, and Ionia 915 PM EDT Fri Mar 14 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of central, south central, southwest, and west central Michigan. * WHEN...From 2 AM to 8 PM EDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Laurens
216 WWUS73 KGRR 150816 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 416 AM EDT Sat Mar 15 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-151630- /O.CON.KGRR.WI.Y.0005.000000T0000Z-250316T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of South Haven, Big Rapids, Clare, Reed City, Hart, Jackson, Holland, Charlotte, Grand Haven, Muskegon, Grand Rapids, Mount Pleasant, Ionia, Battle Creek, Greenville, St. Johns, Alma, Kalamazoo, Baldwin, Lansing, Ludington, Jenison, Fremont, and Hastings 416 AM EDT Sat Mar 15 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Portions of central, south central, southwest, and west central Michigan. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 04
192 WWUS73 KGRR 151456 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1056 AM EDT Sat Mar 15 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-152300- /O.CON.KGRR.WI.Y.0005.000000T0000Z-250316T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Baldwin, Hart, St. Johns, Jackson, Hastings, Grand Rapids, Ionia, Lansing, Holland, South Haven, Muskegon, Ludington, Mount Pleasant, Alma, Fremont, Clare, Big Rapids, Kalamazoo, Reed City, Battle Creek, Charlotte, Jenison, Grand Haven, and Greenville 1056 AM EDT Sat Mar 15 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of central, south central, southwest, and west central Michigan. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NJJ
099 WWUS73 KGRR 151912 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 312 PM EDT Sat Mar 15 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-160000- /O.CON.KGRR.WI.Y.0005.000000T0000Z-250316T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Baldwin, Hart, St. Johns, Jackson, Hastings, Grand Rapids, Ionia, Lansing, Holland, South Haven, Muskegon, Ludington, Mount Pleasant, Alma, Fremont, Clare, Big Rapids, Kalamazoo, Reed City, Battle Creek, Charlotte, Jenison, Grand Haven, and Greenville 312 PM EDT Sat Mar 15 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest wind gusts 40 to 50 mph diminishing this evening. * WHERE...Portions of central, south central, southwest, and west central Michigan. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NJJ
796 WWUS73 KGRR 160001 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 801 PM EDT Sat Mar 15 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-160115- /O.EXP.KGRR.WI.Y.0005.000000T0000Z-250316T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Mount Pleasant, Greenville, Muskegon, Grand Rapids, Kalamazoo, Clare, Ionia, Alma, South Haven, Baldwin, Holland, Battle Creek, St. Johns, Hart, Lansing, Big Rapids, Jenison, Jackson, Reed City, Grand Haven, Hastings, Charlotte, and Fremont 801 PM EDT Sat Mar 15 2025 ...WIND ADVISORY HAS EXPIRED... Wind gusts to 35-40 mph are possible for the next hour or two before diminishing overnight. $$ Thomas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Mar 14, 3:31 PM EDT, 3 minutes earlier. Its key messages:
- Storms after midnight with gusty winds developing into Saturday
- Much cooler and showery on Sunday
- Another potent system expected around Wednesday through Thursday
Area forecast discussion, Mar 14, 3:31 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
331 PM EDT Fri Mar 14 2025
.KEY MESSAGES...
- Storms after midnight with gusty winds developing into Saturday
- Much cooler and showery on Sunday
- Another potent system expected around Wednesday through Thursday
&&
.DISCUSSION...
Issued at 331 PM EDT Fri Mar 14 2025
- Storms after midnight with gusty winds developing into Saturday
We are issuing a Wind Advisory for the land areas beginning at 06z/
2 am EDT to account for the wind with the showers and storms that
will be coming through later tonight, and for the synoptic winds
expected for much of Saturday.
Visible satellite imagery this afternoon shows some impressive
signatures already with the incoming system, as a large area of dust
can be seen in the dry slot lifting NE. It is ahead of this where
vigorous convection will fire this afternoon and lift ENE through
tonight.
We will see a quiet, windy, and warm evening for SW Lower Michigan,
before showers and some storms move in after 06z tonight. The line
of storms are expected to lose quite a bit of their punch by the
time they make it here during the overnight hours with a cooler
atmosphere. Forecast model soundings indicate that MU CAPEs will
only be a few hundred J/kg just ahead of the line. In addition, most
of the CAPE is slightly elevated, but with only a weakly stable sfc
layer.
Our expectation regarding storm intensity remains the same as
mentioned in the previous discussion. The low level jet will be
strong with 40-50 knots of wind only 1-2k ft agl. It will not take
much to mix these winds down, especially with some initially drier
low levels helping to produce some dry microbursts. However, with
the storms weakening, most of the winds will be sub-severe and a
hybrid synoptic/convective scenario. Given we will have strong
synoptic winds Saturday and the winds behind the line tonight will
be close to Advisory criteria, it seemed the best and simple way to
just add later tonight into the advisory.
Once the convection moves through, we will be in the dry slot of the
system, likely cutting rain chances off through most of the day on
Saturday. The stronger core of winds, combined with the strong
subsidence and good mixing due to the sunshine expected, winds of 45
to 55 mph will be quite common over the entire area during the
daylight hours. Not out of the realm of possibilities to see gusts
approach Warning criteria along the northern lakeshore where some
mesoscale effects could occur.
Very late in the day on Saturday and Saturday night, we will see
additional jet energy lift rapidly NNE toward western Lake Erie and
Lake Huron. What this will do is bring another healthy slug of
moisture along the front that will have slowed down, and bring
another round of showers with a few storms, especially toward U.S.-
127.
The bulk of any stronger to severe storms should stay mainly near
and east of the low track, east of our area. However, there is some
weak lingering instability of a couple hundred J/kg of CAPE from the
heating of the day that this system could act on. In addition, very
strong mid-level flow will help to produce 50+ knots of deep layer
shear. The lack of good instability will keep the threat limited,
but non-zero with the strong shear present.
- Much cooler and showery on Sunday
The secondary energy, associated sfc low, and showers/storms will
all move out by Sunday morning. However, the upper trough axis is
still west of the area, and will have enough moisture and
instability with the cold pool aloft coming in to keep showers over
the area through much of the day. The showers will initially be
rain, but will change over to a bit of snow before ending as 850 mb
temperatures drop to around -9C by Sunday evening.
- Another potent system expected around Wednesday through Thursday
We will see at least two, and possibly three drier days for the
area, with moderating temperatures. The sfc ridge axis moves
overhead Sunday night, and shifts east by Monday. This is associated
with a broad ridge over the Plains that will gradually build east.
The low level flow will transition to a southerly flow by Monday,
helping temperatures start warming back up. This will really be
noticeable Tuesday and Wednesday as 850 mb temps warm to around +9C
again.
Precipitation chances could make a return here as early as
Wednesday, but it starting to look like it will be more so late
Wednesday and Thursday. Another strong upper trough will come in off
of the Pacific and lead to strong leeside low development over the
Central Plains.
Confidence in the system is high, while the timing and exact track
is still a little uncertain. It is more likely that we will see the
warmth ahead of it, with eventually some showers and storms
developing as the low approaches. As the low passes, it will likely
have cold enough air to change some of the pcpn on the back end of
it to snow.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 203 PM EDT Fri Mar 14 2025
VFR is likely until IFR-visibility rain showers or thunderstorms
arrive late tonight (within a few hours after 06Z, lasting for 2
or 3 hours at any given location). There will be a prolonged
period of LLWS developing after 00Z this evening, as a 50 to 60
knot low-level jet intensifies at and above 2,000 feet ahead of a
powerful low-pressure weather system over the Midwest. In
addition to the usual hazards, thunderstorms late tonight / early
Saturday morning have a slight chance of brining down short-lived
wind gusts greater than 40 knots. After the thunderstorms pass
there may be a slight decrease in the wind for a short time, but
later Saturday morning into the afternoon, peak gusts at least 40
knots are likely from the south-southwest as daytime heating and
mixing occurs.
&&
.MARINE...
Issued at 331 PM EDT Fri Mar 14 2025
High confidence remains with the Gale warning expected for much of
the day tomorrow.
Winds are in the process of increasing this afternoon and will hold
up through the night. Thus the reason for the Small Craft Advisory
leading up to the Gale Warning. The warm air advection and stable
conditions over the lake tonight should prevent any widespread Gales
from occurring. Much better mixing, even over the lake will allow
winds of 35 to 45 knots. Can not rule out some local gusts to Storm
Force, but that will be the exception, if it happens at all.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 2 AM to 8 PM EDT Saturday for MIZ037>040-
043>046-050>052-056>059-064>067-071>074.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for LMZ844>849.
Gale Warning from 8 AM to 8 PM EDT Saturday for LMZ844>849.
&&
DISCUSSION...NJJ
AVIATION...CAS
MARINE...NJJHazardous weather outlook, Mar 14, 10:14 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1014 AM EDT Fri Mar 14 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1014 AM EDT Fri Mar 14 2025 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There will be an elevated fire danger today with warm and dry conditions combined gusty winds. Thunderstorms will be possible late tonight into early Saturday. Some of the storms could become locally strong to severe with wind gusts to 60 mph posible. The highest threat will be southwest of a line from Holland to Battle Creek. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong southerly wind gusts of 45 to 55 mph will be expected Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-150945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1014 AM EDT Fri Mar 14 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...Today and Tonight Hazardous winds and waves for Small Craft are expected through tonight. Thunderstorms will be possible late tonight into early Saturday. Some of the storms could become locally strong to severe with wind gusts to 60 mph posible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gales are expected on Saturday, creating hazardous conditions for Small Craft. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 10:19 AM EDT | Gale Warning | GRR | 34 hr | |
| Mar 14, 10:19 AM EDT | Small Craft Advisory | GRR | 22 hr |
Nearby
Wind Advisories in Michigan, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.